Tennessee, 2023

High Wind in Tennessee, February 14 to 15, 2023

February 14 to 15, 2023 · NWS MRX · 4 events in 3 counties and zones

High winds were recorded across portions of the mountains and foothills of East Tennessee on the evening of the 14th.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

High winds were recorded across portions of the mountains and foothills of East Tennessee on the evening of the 14th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 14, 6:55 PM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Feb 14, 6:55 PM EST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
655 PM EST Tue Feb 14 2023

...New AVIATION...

.SHORT TERM...(This evening through Wednesday)...
Issued at 330 PM EST Tue Feb 14 2023

Key Messages:

1. Strong gusty winds can be expected in the higher elevations and
foothills of the E TN mountains starting late this afternoon and
most of tonight.

2. More showers and continued warm temperatures Wednesday. A chance
of thunderstorms late in the extreme south and moderate rain over
southwest North Carolina.

Discussion:

Clouds are increasing across the region today with temperatures
variable depending on cloud cover but actually in the 60s to around
70 where there has been more sun. The upper ridge has shifted east
today and a closed upper low over the Plains will now move northeast
into the Great Lakes Region as a surface cold front pushes into the
Lower Ohio River Valley/Mid Mississippi River Valley late tonight.

The best forcing with the system stays to the west and northwest, so
the forecast area will have some isolated to scattered showers
tonight and rainfall amounts will be light. With the low level jet
increasing late today into tonight...high winds are expected in the
the east Tennessee mountains and foothills until late tonight. Some
gusty winds will occur on the northern plateau tonight near advisory
criteria but will only be for a few hours so did not put the area
into an advisory. The winds shift to the southwest by Wednesday
morning and decrease.

Wednesday the first system moves away but showers will continue in
the extreme south with some heavier showers or a few thunderstorms
in the afternoon. The best instability will be west of the plateau
in the afternoon. The heaviest rainfall will be in the extreme
southeast...mainly southwest North Carolina. Amounts there may be
over 0.50 inches but most locations will be less than 0.25 inch.
Temperatures will likely hit the upper 60s to near 70 across the
north where the rain ends sooner.

&&

.LONG TERM...(Wednesday night through next Tuesday)...
Issued at 330 PM EST Tue Feb 14 2023

Key Messages:

1. A system will bring widespread showers and thunderstorms Thursday
afternoon and evening, with strong to severe thunderstorms possible.

2. Colder and drier for Friday, and then dry and mild through the
weekend.

Discussion:

Wednesday an upper level low develops over the central Plains and
lifts northeast towards the Great Lakes Region. Warm southerly
flow pulls moisture to our area, and isentropic lift will produce
scattered showers Wednesday night and Thursday morning. As the
front approaches from the west, more widespread showers and
thunderstorms will spread into the area. This system continues to
show potential for some development of strong to severe storms as
it passes, particularly in the southern valley and plateau
counties. CAPE still appears to be pretty limited for East TN:
guidance is suggesting less than 500 J/Kg even in the far western
and southern counties of our area. Despite the marginal
instability, there will be ample shear. Given this environment,
damaging straight line winds, and weak brief tornadoes are the
main threat. In addition to the storms, the LLJ will enhance wind
gusts and possibly mountain wave potential in the East TN
mountains and foothills. QPF for Wed through Thurs night generally
ranges from 1.0" to just below 2.0", which is a bit lower than
previously expected. Repeated heavy downpours or training storms
could lead to localized flooding concerns as well.

Cold air rushes in behind the front, so light flurries in the higher
elevations of SW VA, the plateau, and the East TN mountains cannot
be ruled out Fri morning. Dry air follows and will put an end to any
lingering precip on Friday. High pressure builds in and the weekend
will be dry, with temperatures reaching the upper 50s by Sunday
afternoon. High pressure eventually slides east early next week, and
brings the next possibly of rain back into the forecast
Monday/Tuesday. Still uncertainty around this.

&&

.AVIATION...
(00Z TAFS)
Issued at 643 PM EST Tue Feb 14 2023

Ceilings gradually dropping tonight in advance of a line of
scattered showers expected overnight into the morning. CHA will
go down to MVFR by 7z, TYS will be near MVFR by 9z, both
coincident with the arrival of the showers. Uncertain if TRI will
see any rain at the terminal. Winds will continue to gust for a
few more hours before weakening to around 10 knots by 9z at all
TAF sites. Ceilings at TRI will rebound late in the period,
however CHA and TYS will continue to worsen, with CHA forecast to
go IFR by 18z, TYS will drop to MVFR by 12z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             53  67  59  71 /  50  50  60  90
Knoxville McGhee Tyson Airport, TN  51  67  57  69 /  40  20  60  90
Oak Ridge, TN                       50  68  57  67 /  30  20  70  90
Tri Cities Airport, TN              44  68  52  69 /  20  10  50  70

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...High Wind Warning until 4 AM EST Wednesday for Blount Smoky
     Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
     Mountains-Southeast Carter-Southeast Greene-Southeast
     Monroe-Unicoi.

VA...NONE.
&&

SHORT TERM...TD
LONG TERM....Williams
AVIATION...Wellington
Hazardous weather outlook, Feb 14, 3:19 PM EST, 5 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
319 PM EST Tue Feb 14 2023

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-152030-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
319 PM EST Tue Feb 14 2023 /219 PM CST Tue Feb 14 2023/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Winds will become strong and gusty across portions of the higher
elevations and foothills of the east Tennessee mountains late this
afternoon and tonight. See the high wind warning for more details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few strong to severe storms will be possible Thursday afternoon
and evening, especially over southeast Tennessee and the
Cumberland Plateau. Damaging straight-line winds will be the main
threat with the possibility of a few tornadoes. Also, potential
exists for repeated heavy rainfall that could lead to localized
flooding.

In addition, strong winds are increasingly likely across the
mountains and foothills of the East Tennessee mountains Thursday
into Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

TD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Blount/Smoky Mountains

When
February 14, 9:00 PM EST
Where
Blount/Smoky Mountains forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Park/Forest Service
Coordinates
35.687, -83.925 (the zone’s center; the record gives no point)

A 70 mph gust was measured at Cades Cove.

High Wind, Southeast Greene

When
February 14, 9:00 PM EST
Where
Southeast Greene forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.175, -82.846 (the zone’s center; the record gives no point)

A 65 mph gust was measured at Camp Creek.

High Wind, Sevier/Smoky Mountains

When
February 15, 12:00 AM EST
Where
Sevier/Smoky Mountains forecast zone
Measured
72 kt (83 mph) measured gust
Reported by
Park/Forest Service
Coordinates
35.785, -83.524 (the zone’s center; the record gives no point)

An 83 mph gust was measured at Cove Mountain.

High Wind, Sevier/Smoky Mountains

When
February 15, 12:00 AM EST
Where
Sevier/Smoky Mountains forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
35.785, -83.524 (the zone’s center; the record gives no point)

A 62 mph gust was measured by a private weather station near Gatlinburg.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2023Every state in 2023This day in weather historyWarnings in Tennessee, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1074856, 1074857, 1074855, 1074858.